Wyoming, 2010

Hail and Damaging Wind in Wyoming, July 20, 2010

July 20, 2010 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm developed over northwestern Campbell County and moved northern Campbell and Crook Counties. The storm produced hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northwestern Campbell County and moved northern Campbell and Crook Counties. The storm produced hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 6:45 PM MST, 1 hour earlier.

Area forecast discussion, Jul 20, 6:45 PM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT TUE JUL 20 2010

.DISCUSSION...01Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH
FRONTAL BOUNDARY INTO EASTERN CO. WEAK HIGH OVER THE EASTERN
DAKOTAS FUNNELING SOUTHEAST RETURN FLOW INTO THE HIGHER TERRAIN. A
COUPLE OF TSRA DEVELOPED NEAR A WEAK BOUNDARY THIS EVENING...BUT
LOSS OF SOLAR INSOLATION IS LEAVING SURFACE-BASED TSRA TO WITHER.
ANTICYCLONIC UPDRAFT ON LEFT MOVER DID PRODUCE SOME NICKEL HAIL OVER
DEVILS TOWER JUNCTION.

00Z KUNR TELLS STORY OF CAP ON THE SD PLAINS. 30KT LOW LEVEL JET
IS FORECAST TO DEVELOP LATER TONIGHT WITH DECENT THETA-E ADVECTION
RESULTING IN ABOUT 1KJ/KG MUCAPE AFTER 06Z. LOOKING UPSTREAM FOR A
WAVE...IT IS HARD TO FIND ONE. BUT ANY WIGGLE COULD BE ENOUGH TO
KICK OFF STORMS WITH SUFFICIENT SHEAR FOR ELEVATED SUPERCELLS.

WILL LOWER POPS FOR THIS EVENING...BUT KEEP CHANCE POPS OVERNIGHT.

&&

.AVIATION...THUNDERSTORM DEVELOPMENT IS ANTICIPATED ACROSS THE
REGION TONIGHT...ACROSS WESTERN PORTIONS OF THE AREA. LOCAL AND
BRIEF MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY TSTMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON
Hazardous weather outlook, Jul 20, 1:53 AM MST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
253 AM MDT TUE JUL 20 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-210952-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
253 AM MDT (353 AM CDT) TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 20, 5:07 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT TUE JUL 20 2010

WYZ054>056-058-210045-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
607 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON...
SOUTHWESTERN CROOK AND EASTERN CAMPBELL COUNTIES UNTIL 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ROZET...OR 19 MILES EAST OF
DOWNTOWN GILLETTE...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF ROZET...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS...ALONG WITH OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MOORCROFT...
  OSHOTO...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND
156...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 20, 5:26 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE JUL 20 2010

WYZ056-057-210115-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
626 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 715 PM
MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARLILE...OR 20 MILES WEST OF SUNDANCE...
MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS TOWER JUNCTION...
  DEVILS TOWER...
  HULETT...
  WARREN PEAK...
  ALVA...
  ALADDIN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND
205...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 20, 5:38 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT TUE JUL 20 2010

WYZ056-057-071-210115-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
638 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROOK COUNTY UNTIL 715 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 17 MILES
NORTHWEST OF SUNDANCE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS TOWER...
  WARREN PEAK...
  HULETT...
  ALVA...
  ALADDIN...
  COLONY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Local storm report, Jul 20, 5:50 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             SSW DEVILS TOWER JUNCTI 44.50N 104.69W
07/20/2010  E0.88 INCH       CROOK              WY   TRAINED SPOTTER

            TONS OF NICKEL SIZED HAIL.

&&

NWS UNR
Special weather statement, Jul 20, 7:03 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT TUE JUL 20 2010

WYZ054-055-210300-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
803 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 900
PM MDT...

AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES WEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND
140...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON
Special weather statement, Jul 20, 7:25 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT TUE JUL 20 2010

WYZ054-055-210315-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
825 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 915
PM MDT...

AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
147...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON

The radar

The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 20, 7:45 PM MST
Where
Campbell County, 3.11 mi NE of (Gcc)gillette Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.387, -105.504

Hail, Campbell

When
July 20, 7:50 PM MST to 7:55 PM MST
Where
Campbell County, 6.11 mi N of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.438, -105.525

Hail, Campbell

When
July 20, 8:30 PM MST
Where
Campbell County, 10 mi E of Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
44.630, -105.127

Hail, Crook

When
July 20, 8:45 PM MST to 8:50 PM MST
Where
Crook County, 9.43 mi WSW of New Haven
Measured
1.75 in hail
Reported by
Public
Coordinates
44.712, -105.015

Hail, Crook

When
July 20, 9:05 PM MST
Where
Crook County, 4.65 mi WNW of New Haven
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.767, -104.922

Thunderstorm Wind, Crook

When
July 20, 9:30 PM MST
Where
Crook County, 7.96 mi NNW of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.792, -104.640

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239678, 239679, 239682, 239684, 239686, 252156.